CSN Login
Members Online: 14

You are here

In remission, but not doing great.

jegan's picture
jegan
Posts: 4
Joined: Oct 2017

I am a new member, and hope to get some information from others. I want to apologize for the length of this post, and hope that you will forgive me.

 

I was diagnosed with non-small cell lung cancer in May. The diagnoses was a complete botch job from the start. I made the mistake of telling my PCP who is also a cardiologist that I was having chest pains. He told me to come down immediately to have a stress test which did not turn out well. In a week, I was in the hospital having a stent put in my heart. Followup a week later, and I still had the chest pain, and the tumor started growing exponentially in my upper left chest, horriby painful as you all know. Since there was radiating pain all around to my back (yes after almost 10 years of active military duty and a couple bad parachute jumps as a young man - I also have a bad back) I was sent to  an Orthopedic guy who basically said that there was nothing he could do for me other than give me drugs since I had the stent put in. So, it started with Vicodin, then slowly progressed over another month to taking morphine. The morphne doses got larger as did the tumor - finally I gave in to my daughter and wife and went to the ER where the hospital was the place that actually diagnosed the cancer, and I began treatment. At one point I was taking 60mg of morphie twice daily just to get through the day .

 

I went through radiation on the tumor every day for several straight weeks, and chemo every other week. Two weeks ago, the doctor told my wife and I that the tumor was gone! I was so thrilled, and although I had been weaning myself off the morphine, (down to about 15 mg twice daily) I stopped taking it completely that day. Happy to be off the stuff. Well, the last two weeks have been miserable. It's impossible for me to sleep more than a few hours at a time. I am achy, and completely without any ambition or vitality , worse than the chemo sessions made me feel! I want to get back to work, but I'm not sure how I can make it through an entire day with the the way I get tired at a moments notice. Am I still detoxing from the morphine, or is this as good as it gets? I have another appointment with the oncologist today, he will let me know if there is still a need for a couple more chemo sessions, or if I can go on maintenance. So I am in remission, but do I get to feel like myself again?

 

Has anyone else had these problems? If so, how long does this last? I was never one to whine and complain, but it seems that is all I do now, what a horrible change! Is there a light at the end of this tunnel I'm stuck in - that's not an oncoming train that is! :)

 

Thank you all for any input...

 

Joe

 

Katmar's picture
Katmar
Posts: 56
Joined: Apr 2017

Hi Joe,

So sorry to hear about all your troubles. About the only input I can give is that I believe you are in morphine withdrawals. Talk to your doctors about this. They can help.

Did you have biopsy and did they give you a stage?

Best wishes!  Kathy

jegan's picture
jegan
Posts: 4
Joined: Oct 2017

I did have a biopsy. The cancer is in my blood, and bones. Stage 4 I was told. I plan on talking to the doctor today. Thanks for your response. ;)

Joe

ClaCla
Posts: 137
Joined: Jul 2017

Hi Joe,

I am currently in the final two weeks of radiation and chemo, after having had a lower left lobectomy (NSCLC stage IIIa).  It sounds to me like you've probably got several things going on that would contribute to the fatigue.  When you said you get tired at a moments notice and that you feel achy, that's how chemo and radiation affect me off and on during the week.  I'll be strong and feeling great for a couple of hours or so, then all of a sudden find it tiring just to walk down the hall.  And the achiness usually starts in the early afternoon, if I'm going to have that side effect that day, then by late afternoon can become quite painful.  Even the inability to sleep may be a side effect of treatment.  Some people don't have the full side-effects until they've finished treatment.  But it also makes sense that the morphine withdrawal would cause similar symptoms.  Add all that to recovering from your heart, spine and lung issues.  I hope the doctor had some suggestions for you today.  FYI, another good website for LC patient discussions is Inspire.com; they have a lot of stage 4 survivors of more than five ane even more than ten years.  Take care and God bless.

jorola's picture
jorola
Posts: 237
Joined: Mar 2016

ClaCla has a point

Treatment is likely one cause - one thing to know about radiation is that it continues to work (meaning you are still cooking from it) several weeks to months (depending how long you had it for and the dose) long after you are done the treatment. And as you know radiation can really plague you with various side effects.

The other is just general recovery. Chemo and radiation are hard on your body - you need to think of your recovery back to your "new normal" in months and not days or weeks. I say "new normal" as almost any patient will tell you even being NED - no evidence of disease (remission is only used for lymphoma patients by the way - jus a little FYI) or not your body is never really the same again after going through this. Things will get better maybe even close to normal and it will take time to adjust and adapt but hey if you can fight cancer you can do this! Be kind to yourself, you have fought a hard battle.

All the best you!

 

Subscribe to Comments for "In remission, but not doing great.  "